New Mexico, 2007High Wind in New Mexico, February 24, 2007
February 24, 2007 · NWS MAF · 2 events in 2 counties and zones
A strong upper level storm system passed over northern New Mexico and the panhandle of Texas into Oklahoma. This substantially tightened the pressure gradients over west Texas and southeastern New Mexico, resulting in strong to severe straight line winds across much of the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm system passed over northern New Mexico and the panhandle of Texas into Oklahoma. This substantially tightened the pressure gradients over west Texas and southeastern New Mexico, resulting in strong to severe straight line winds across much of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 23, 8:16 PM MST, 4 hours 4 minutes earlier.
Area forecast discussion, Feb 23, 8:16 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
916 PM CST FRI FEB 23 2007
.UPDATE...
FORECAST HAS BEEN UPDATED TO ALLOW RED FLAG WARNING TO EXPIRE AND
UPDATE GRIDS TO REFLECT THE RETREATED/ING DRYLINE SITUATION.
EXPECTATIONS WERE THAT THE DRYLINE WOULD HAVE PUSHED WELL EAST OF
THE MIDLAND/ODESSA AREA. OVER THE COURSE OF THE EVENING...THE
DRYLINE HAS ACTUALLY RETREATED BACK TO THE WEST OF ODESSA TO NEAR
WINK. EXPECT IT TO STALL THERE BRIEFLY AND THEN BEGIN PUSHING TO
THE EAST OVERNIGHT. THINK OVERALL STABILITY WILL BE LIMITED...SO
NOT EXPECTING ANYTHING IN THE WAY OF CONVECTION DURING THE OVERNIGHT
HOURS WITH THE EASTWARD PUSH. ADJUSTED TD GRIDS TO REFLECT THIS
MOVEMENT AS WELL AS THE TEMP GRIDS TO BUMP UP TEMPS A BIT WITH THE
MOIST AIR REMAINING OVER THE AREA FOR A BIT LONGER.
ALSO ADJUSTED THE POPS GRIDS TO LOWER SHOWER/THUNDERSTORM CHANCES
AFTER MIDNIGHT AND ADD BLOWING DUST TO WX GRIDS AREAWIDE. EXPECT
THE WINDS TO REMAIN ELEVATED THROUGHOUT THE NIGHT....LENDING TO
THE DUSTY POSSIBILITIES.
REMAINDER OF FORECAST OK...REST OF UPDATED PRODUCTS OUT SHORTLY
/13/.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 50 63 33 65 / 20 0 0 0
CARLSBAD NM 42 65 32 67 / 0 0 0 0
DRYDEN TX 55 69 40 73 / 10 0 0 0
FORT STOCKTON TX 47 66 38 68 / 10 0 0 0
GUADALUPE PASS TX 33 51 34 63 / 0 0 0 0
HOBBS NM 41 62 33 66 / 10 0 0 0
MARFA TX 38 55 26 64 / 0 0 0 0
MIDLAND INTL AIRPORT TX 47 62 34 65 / 20 0 0 0
ODESSA TX 46 63 34 66 / 20 0 0 0
WINK TX 46 69 34 72 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 11 AM TO 5 PM MST SATURDAY FOR THE
FOLLOWING ZONES...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WATCH FROM 8 AM TO 5 PM MST SATURDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...SOUTHERN
LEA COUNTY.
HIGH WIND WARNING FROM 8 PM THIS EVENING TO 5 PM MST SATURDAY
FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM MST SATURDAY FOR
THE FOLLOWING ZONES...CENTRAL LEA COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...FIRE WEATHER WATCH FROM 12 PM TO 6 PM CST SATURDAY FOR THE
FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WATCH FROM 9 AM TO 6 PM CST SATURDAY FOR THE FOLLOWING
ZONES...ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
GAINES...GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...
MITCHELL...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...WARD...WINKLER.
WIND ADVISORY FROM 9 AM TO 6 PM CST SATURDAY FOR THE FOLLOWING
ZONES...BIG BEND AREA...PECOS...TERRELL.
HIGH WIND WARNING FROM 9 PM CST /8 PM MST/ THIS EVENING TO 6 PM
CST /5 PM MST/ SATURDAY FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WARNING FROM 9 AM TO 6 PM CST SATURDAY FOR THE
FOLLOWING ZONES...MARFA PLATEAU.
&&
67/13Hazardous weather outlook, Feb 23, 1:06 PM MST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CST FRI FEB 23 2007
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
206 PM CST FRI FEB 23 2007 /106 PM MST FRI FEB 23 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING ACROSS THE EXTREME EASTERN PERMIAN BASIN...ALONG
AND EAST OF A GAIL...BIG SPRING...MIDKIFF...TO IRAAN LINE.
IF THUNDERSTORMS DO DEVELOP THEY WILL HAVE THE POTENTIAL TO
RAPIDLY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN SEVERE WEATHER THREAT. IN ADDITION BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE.
SOUTHWEST WINDS OF 35 TO 55 MPH...WITH GUSTS OVER 70 MPH IS
EXPECTED TODAY AND TONIGHT IN THE GUADALUPE MOUNTAINS AND IN THE
DAVIS MOUNTAINS ABOVE 6000 FEET.
SOUTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH WILL OCCUR
TODAY IN THE EDDY AND LEA COUNTY NEW MEXICO PLAINS.
INCREASING WINDS COMBINED WITH LOW RELATIVE HUMIDITIES AND HIGH
FIRE DANGER WILL CREATE CONDITIONS FAVORABLE FOR RAPID FIRE
GROWTH AND SPREAD THIS AFTERNOON AND THIS EVENING ACROSS THE
GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO PLAINS...WESTERN
AND NORTHWESTERN PERMIAN BASIN...UPPER TRANS PECOS...VAN HORN AND
HIGHWAY 54 CORRIDOR REGION...DAVIS MOUNTAINS AND MARFA PLATEAU.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG WESTERLY WINDS WILL AFFECT MUCH OF WEST TEXAS AND SOUTHEAST
NEW MEXICO SATURDAY. WEST WINDS OF 35 TO 60 MPH...WITH GUSTS OVER
75 MPH ARE ANTICIPATED ACROSS THE GUADALUPE AND DAVIS MOUNTAINS.
ACROSS THE EDDY COUNTY PLAINS AND MUCH OF WEST TEXAS...WEST WINDS
OF 25 TO 40 MPH...WITH GUSTS TO 60 MPH WILL BE POSSIBLE.
STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES AND HIGH FIRE
DANGER WILL CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND
SPREAD SATURDAY AFTERNOON ACROSS THE SOUTHEAST NEW MEXICO PLAINS
AND MUCH OF WEST TEXAS.
AREAS OF BLOWING DUST WILL SPREAD OVER THE OUTLOOK AREA SATURDAY
AS WINDY TO VERY WINDY CONDITIONS PREVAIL. VISIBILITIES MAY FALL
BELOW A MILE LOCALLY IN DUST PRONE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE FRIDAY AFTERNOON AND
EVENING OVER THE EXTREME WESTERN LOW ROLLING PLAINS AND EXTREME
EASTERN PERMIAN BASIN.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Eddy County Plains
- When
- February 24, 12:20 AM MST to 12:00 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Other Federal Agency
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
The Bureau of Land Management office in Roswell reported that downed power poles started four fires across Eddy County.|The Automated Surface Observing System at Carlsbad (KCNM) recorded sustained windspeeds up to 41 mph with gusts to 54 mph.
High Wind, Northern Lea County
- When
- February 24, 8:46 AM MST to 9:00 AM MST
- Where
- Northern Lea County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
The NWS cooperative observer in Tatum recorded sustained windspeeds up to 49 mph and gusting to 65 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, February 24, 200734 injured · $46 million · EF3 · 11 events
- Ice Storm in Indiana, February 24 to 25, 20071 death · 1 injured · $600,000 · 23 events
- Ice Storm and Winter Storm in Illinois, February 24 to 25, 20071 death · 1 injured · $965,000 · 13 events
- Tornadoes and Hail in Arkansas, February 24, 20075 injured · EF3 · 4 events
- Tornadoes and Hail in Louisiana, February 24, 2007$1.8 million · EF2 · 15 events
- Winter Storm and Flooding in Iowa, February 24 to 26, 2007$18 million · 53 events
- Wildfire and High Wind in Texas, February 24, 20078 injured · $1.8 million · 50 kt wind · 20 events
- Tornadoes and Hail in Mississippi, February 24 to 25, 2007$1.7 million · EF1 · 55 events
- Winter Storm and Winter Weather in South Dakota, February 24 to 25, 20071 death · 24 events
- Blizzard in Kansas, February 24, 20071 death · 8 events
- Ice Storm and Winter Storm in Iowa, February 24 to 25, 2007$11 million · 21 events
- Avalanche in Washington, February 24, 20071 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14028, 14029.